Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 23, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 17, 2018, 4:47 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 17, 2018, 1:16 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2018, 4:47 AM EDT (08:47 UTC)
- In effect from
- Sep 17, 2018, 1:16 PM EDT
- Expired
- Sep 17, 2018, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WHUS43 KMQT 170847 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 447 AM EDT Mon Sep 17 2018 MIZ005-006-180000- /O.NEW.KMQT.BH.S.0023.180917T1900Z-180918T0000Z/ Marquette-Alger- 447 AM EDT Mon Sep 17 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect from 3 PM EDT this afternoon through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current-related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current-related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ lg
1 follow-up statement
158 WHUS43 KMQT 171716 AAA CFWMQT Coastal Hazard Message...UPDATED National Weather Service Marquette MI 116 PM EDT Mon Sep 17 2018 MIZ005-006-180000- /O.EXT.KMQT.BH.S.0023.180917T1716Z-180918T0000Z/ Marquette-Alger- 116 PM EDT Mon Sep 17 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current-related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. For Marquette County: Current-related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ JLA
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 4:19 AM EDT, 28 minutes earlier.
Area forecast discussion, Sep 17, 4:19 AM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Marquette MI 419 AM EDT Mon Sep 17 2018 .SHORT TERM...(Today and tonight) Issued at 331 AM EDT MON SEP 17 2018 Frontal boundary currently lined up along the MN/Lake Superior shoreline will continue its eastward march, crossing the U.P. today. Little precipitation is anticipated with this fropa, with just a slight chance of sprinkles/showers/thunderstorms possible as it treks through. The most notable aspect of the fropa will be the temperatures, with much cooler temps expected behind it. The U.P. will therefore see a temperature gradient, with cooler highs in the western third, and 70s to 80s in the eastern two-thirds out ahead of the front. Aloft, zonal flow will be the dominate pattern entering into tonight, with a jet streak approaching Upper Michigan overnight. With the U.P. in its left exit region, coupled with height falls and just enough atmospheric moisture in the area, could see some showers and thunderstorms impacting the southern and western portions of the U.P. However, chances over land look low, with the best chances appearing to be over western Lake Superior. As for lows, as aforementioned, cooler temps are on the way, with widespread lows in the 40s to lower 50s anticipated. .LONG TERM...(Tuesday through Sunday) Issued at 347 AM EDT MON SEP 17 2018 Main noteworthy items in the long term are the switch to near to below normal temperatures and widespread rain late Wed through Thu. Behind the cold front that moves through today and with a northerly wind, Tue will be cooler with highs in the 50s near Lake Superior and in the 60s elsewhere. For the rest of the week we are looking at highs in the upper 50s to upper 60s, which is near to below normal. Lows will generally be in the 40s on clearer nights and in the 50s on cloudier nights. Could see some 30s over the interior W Fri and Sat nights. A low pressure system moving through the region is fairly well agreed on by models. Widespread rain is expected to move in late Wed or Wed night and continue through late Thu. Current indications are that some areas (more likely to be the southeastern CWA) could see over 3 inches of rain, but at this time the forecast will call for 1.25-2.00 inches, except over the south central where 2-2.5 inches are forecast. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1250 AM EDT MON SEP 17 2018 Strengthening sw winds off the sfc ahead of an approaching frontal boundary from the Northern Plains will result in LLWS at all the terminals overnight. At best only isolated showers are expected along the frontal boundary as it moves through the western TAF sites late tonight and KSAW late Mon morning so no mention was included in the TAFs. Based on upstream satellite imagery and sfc obs over south central Canada MVFR stratus should develop in a moist onshore northerly flow behind the front on Monday. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 309 AM EDT MON SEP 17 2018 SW winds in the 10 to 20 knot range will continue to persist through the early morning hours, becoming northwesterly post- fropa. By later today into tonight, winds will become northeasterly, with some 20 to 25 knot sustained winds possible across the eastern half of the lake. For Tuesday through mid-week, expect the winds to generally be in the 5 to 15 knot range, increasing toward 20 knots by week's end. The frontal passage today appears to have minimal weather impacts for marine interests, with perhaps some light showers/a few rumbles of thunder this morning. Could see some better thunderstorm chances overnight tonight in the western portions of the lake, and then again Wednesday night through Thursday night as a low pressure system crosses the Great Lakes region. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...Titus AVIATION...Voss MARINE...lg
Hazardous weather outlook, Sep 17, 4:40 AM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 440 AM EDT Mon Sep 17 2018 MIZ001>007-009>014-084-085-180845- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 440 AM EDT Mon Sep 17 2018 /340 AM CDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible over portions of south-central and eastern Upper Michigan this afternoon. There is a high risk of dangerous swimming conditions for Lake Superior beaches in Marquette and Alger counties this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a high risk of dangerous swimming conditions for Lake Superior beaches in Marquette and Alger counties Tuesday morning. Thunderstorms are possible late Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-180845- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 440 AM EDT Mon Sep 17 2018 /340 AM CDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible late Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-180845- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 440 AM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible late Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Titus
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.